Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 11, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Mar 29, 1998, 4:18 PM CST for Wabasha County, Minnesota. It was in force for 57 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 29, 1998, 4:18 PM CST (22:18 UTC)
- Expired
- Mar 29, 1998, 5:15 PM CST
- In force
- 57 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Wabasha County, MN
The radar
The La Crosse radar (KARX), 98 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 4:50 PM CST | Hail 1.75 | Zumbro Falls, MN | |
| Mar 29, 5:05 PM CST | Hail 0.88 | Wabasha, MN | |
| Mar 29, 5:07 PM CST | Tornado F0 | Wabasha, MN | |
| Mar 29, 5:07 PM CST | Hail 0.75 | Lake City, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 2:00 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 551 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
988
WUUS1 KLSE 292220 RRA
SVRLSE
MNC157-292315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
418 PM CST SUN MAR 29 1998
* SEVERE THUNDERSTORM WARNING FOR
WABASHA COUNTY - SOUTHEASTERN MINNESOTA
* UNTIL 515 PM CST
* SOME LOCATIONS AFFECTED
ELGIN
PLAINVIEW
HAMMOND
* AT 418 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR ROCHESTER. SEVERAL REPORTS OF UP TO
GOLFBALL SIZED HAIL HAVE OCCURRED IN ROCHESTER FROM THIS STORM.
THE STORM WAS MOVING NORTHEAST AT 40 MPH.
* THE STORM WILL BE NEAR HAMMOND IN SOUTHWEST WABASHA COUNTY BY
435 PM.
THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. DO NOT GO OUTDOORS.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES. TAKE SHELTER IMMEDIATELY IN A STRONG
BUILDING.
DB
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:00 PM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Mar 29, 3:00 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 300 PM CST SUN MAR 29 1998 ...MAIN FORECAST CHALLENGE THIS EVENING AND TONIGHT WILL BE SEVERE CONVECTION... LATEST TRENDS INDICATE SEVERE POTENTIAL INCREASING ACROSS ARX COUNTY WARNING AREA ALONG WARM FRONT. MAIN THREAT HAS BEEN MOSTLY LARGE HAIL BUT SHOULD INCLUDE TORNADIC ACTIVITY AS SHEER PROFILES INCREASE. ARX 88D INDICATING SEVERAL SEVERE CELLS. SECONDARY SURFACE WARM FRONT HAS DEVELOPED AND IS NOW MOVING NORTH THROUGH THE CWA. THIS SHOULD CONTINUE THROUGHT THE EVENING. LATEST RUC SHOWING MAX PRESSURE FALL BULLSEYE RIGHT OVER CWA. MID 70 DEGREE AIR AND AROUND 60 DEGREE DEWPOINTS HAS ADVECTED IN FROM THE SOUTH. SATELLITE SHOWS CLEAR SKIES IN SOUTHERN PORTION OF CWA. FORECAST SOUNDINGS SHOW GOOD SEVERE POTENTIAL CONTINUING INTO THE EARLY MORNING HOURS. WITH GOOD HEATING AND GOOD SURFACE MOISTURE FLUX CONVERGENCE CONTINUING... EXPECT ACTIVITY TO CONTINUE AND WILL INDICATE IN SUGGESTIONS. NGM MOS ACCEPTED. KRC
In the hours before
Local storm report, Mar 29, 1:07 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
107 PM CST SUN MAR 29 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0947 AM WADENA IA .75 INCH HAIL
03/29/98 FAYETTE DIME SIZED HAIL COVERING
THE GROUND
1005 AM 2N ST OLAF IA .75 INCH HAIL
03/29/98 CLAYTON
1005 AM NEW MINER WI 1.75 INCH HAIL
03/29/98 JUNEAU
1027 AM 3S NEW ROME WI WIND DAMAGE
03/29/98 ADAMS TREES DOWN
1030 AM NEW ROME WI 1.75 INCH HAIL J
03/29/98 ADAMS
NELSONLocal storm report, Mar 29, 2:44 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
244 PM CST SUN MAR 29 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0218 PM NEAR MEDFORD WI 1 INCH HAIL
03/29/98 TAYLOR
TMCLocal storm report, Mar 29, 2:44 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
244 PM CST SUN MAR 29 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0218 PM NEAR MEDFORD WI 1 INCH HAIL
03/29/98 TAYLOR
TMCSpecial weather statement, Mar 29, 3:58 PM CST, 20 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-300155- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 358 PM CST SUN MAR 29 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR TAYLOR COUNTY UNTIL 800 PM... ...TORNADO WATCH IN EFFECT FOR SOUTHWESTERN WISCONSIN UNTIL 900 PM... ...TORNADO WATCH IN EFFECT FOR SOUTHEASTERN MINNESOTA AND NORTHEASTERN IOWA UNTIL 800 PM... AT 350 PM CST NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE SEVERAL THUNDERSTORMS MOVING NORTHEAST ACROSS THE WATCH AREA. A FEW OF THESE HAVE BEEN SEVERE WITH LARGE HAIL BEING REPORTED WITH THESE STORMS. PERSONS IN THESE WATCH AREAS SHOULD CONTINUE TO MONITOR THE WEATHER AND BE PREPARED TO SEEK SHELTER IMMEDIATELY SHOULD THREATENING WEATHER APPROACH OR A WARNING BE ISSUED. KRC
Special weather statement, Mar 29, 3:58 PM CST, 20 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-300155- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 358 PM CST SUN MAR 29 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR TAYLOR COUNTY UNTIL 800 PM... ...TORNADO WATCH IN EFFECT FOR SOUTHWESTERN WISCONSIN UNTIL 900 PM... ...TORNADO WATCH IN EFFECT FOR SOUTHEASTERN MINNESOTA AND NORTHEASTERN IOWA UNTIL 800 PM... AT 350 PM CST NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE SEVERAL THUNDERSTORMS MOVING NORTHEAST ACROSS THE WATCH AREA. A FEW OF THESE HAVE BEEN SEVERE WITH LARGE HAIL BEING REPORTED WITH THESE STORMS. PERSONS IN THESE WATCH AREAS SHOULD CONTINUE TO MONITOR THE WEATHER AND BE PREPARED TO SEEK SHELTER IMMEDIATELY SHOULD THREATENING WEATHER APPROACH OR A WARNING BE ISSUED. KRC
Local storm report, Mar 29, 4:16 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
416 PM CST SUN MAR 29 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0349 PM HAYFIELD MN .88 INCH HAIL
03/29/98 DODGE
0400 PM SALEM CORNERS MN .88 INCH HAIL
03/29/98 OLMSTED
0402 PM BYRON MN .75 INCH HAIL
03/29/98 OLMSTED
TMCThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 2:56 PM CST | Severe Thunderstorm Warning | ARX | Winona | 34 min |
| Mar 29, 3:31 PM CST | Severe Thunderstorm Warning | ARX | Dodge, Mower | 44 min |
| Mar 29, 3:56 PM CST | Severe Thunderstorm Warning | ARX | Olmsted | 64 min |
| Mar 29, 4:13 PM CST | Tornado Warning | ARX | Dodge | 47 min |
| Mar 29, 4:39 PM CST | Tornado Warning | ARX | Wabasha | 51 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.